Heat, Cass
- When
- July 22, 12:00 PM CST to July 25, 11:00 PM CST
- Where
- Cass forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
A period of excessive heat and humidity developed across all of central and southeast Illinois from July 22nd through the 25th. Daytime high temperatures ranged from the middle 90s to around 100 degrees daily, with overnight low temperatures only falling into the middle and upper 70s.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A period of excessive heat and humidity developed across all of central and southeast Illinois from July 22nd through the 25th. Daytime high temperatures ranged from the middle 90s to around 100 degrees daily, with overnight low temperatures only falling into the middle and upper 70s. The high humidity values pushed afternoon and early evening heat indices into the 105 to 115 degree range. The heat wave resulted in one direct fatality. An elderly woman was found dead in Springfield in her mobile home with malfunctioning air conditioning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 22, 9:45 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1045 AM CDT FRI JUL 22 2005 .DISCUSSION... WEAK LOW PRESSURE IS CENTERED OVER SOUTHEASTERN MISSOURI... WITH WEAK COLD FRONT DRAPED ACROSS OUR SOUTHEASTERN COUNTIES THIS MORNING... SLOWLY FADING WHILE SLIDING SOUTH. CURRENT FORECAST LOOKS TO BE ON TRACK... WITH MAX TEMP FIELDS LOOKING REASONABLE. MADE A FEW COSMETIC TWEAKS TO THE GRIDS... BUT SEE NO REASON TO RUN AN UPDATED ZFP AT THIS TIME. SHOULD BE MOSTLY CLEAR TODAY... WITH BEST CHANCE OF SCT CU IN THE EAST AND SOUTH EAST. A WEAK DISTURBANCE SLIDING THROUGH CENTRAL IOWA THIS MORNING IS NOT EXPECTED TO BRING ANYTHING EXCEPT PERHAPS SOME MID LEVEL DEBRIS CLOUDS LATER THIS AFTERNOON OR THIS EVENING. && .PREV DISCUSSION... MAIN CONCERN IN THE SHORT-TERM WILL BE THE RISING TEMPS AND HEAT INDEX VALUES OVER THE WEEKEND. IN THE LONGER-TERM...EMPHASIS WILL SHIFT TO TIMING OF FROPA EARLY NEXT WEEK. 06Z SURFACE ANALYSIS SHOWS WEAK FRONTAL BOUNDARY STRETCHING FROM NORTHERN INDIANA AND ILLINOIS WESTWARD INTO IOWA. VERY HUMID AIRMASS IN PLACE SOUTH OF THE BOUNDARY...WITH DEWPOINTS IN THE MIDDLE 70S ACROSS MUCH OF CENTRAL ILLINOIS. DRIER AIR BEGINNING TO SLOWLY FILTER INTO THE FAR NORTHERN KILX CWA...AS DEWPOINTS HAVE DROPPED TO AROUND 70 AT KPIA. EVEN DRIER AIR NOTED FURTHER NORTH...WITH MIDDLE 60S DEWPOINTS COMMON ACROSS SOUTHERN WISCONSIN/FAR NORTHERN ILLINOIS. MCS FROM EARLIER THIS EVENING HAS NOW DROPPED WELL SOUTH/EAST OF THE AREA...LEAVING BEHIND ONLY A FEW SCT STORMS ALONG AND EAST OF I-57. ALOFT...NORTHWEST FLOW EVIDENT ACROSS THE MIDWEST...AS UPPER RIDGE BUILDS ACROSS THE CENTRAL PLAINS. ONE SHORT-WAVE CURRENTLY DROPPING THROUGH IL/IN...WHILE A SECOND WEAKER WAVE IS NOTED UPSTREAM ACROSS THE DAKOTAS. SHORT TERM...TODAY THROUGH SUNDAY... ONCE SHORT-WAVE ENERGY TRACKS OFF TO THE EAST...WEAK COLD FRONT WILL GET PUSHED SOUTHWARD THROUGH THE KILX CWA TODAY. SURFACE FLOW WILL SHIFT TO N/NE...ALLOWING SLIGHTLY DRIER AIR TO WORK ITS WAY INTO THE AREA. WILL BEGIN THE DAY WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S...BUT SHOULD SEE A GRADUAL DECREASE IN VALUES AS THE DAY GOES ON. 850MB TEMPS PROGGED TO BE ABOUT THE SAME AS YESTERDAY...MAYBE A DEGREE OR TWO COOLER...RESULTING IN HIGH TEMPS IN THE LOWER TO MIDDLE 90S. HEAT INDEX VALUES WILL NOT BE QUITE AS HIGH AS YESTERDAY...DUE TO THE SOMEWHAT LOWER DEWPOINTS. E/NE FLOW TO CONTINUE FRIDAY NIGHT INTO SATURDAY...KEEPING DEWPOINTS MAINLY IN THE MIDDLE TO UPPER 60S. AS UPPER HEIGHTS BEGIN TO BUILD ACROSS THE REGION ON SATURDAY...850MB TEMPS RISE TO BETWEEN 22 AND 24C...RESULTING IN HIGH TEMPS CLIMBING INTO THE MIDDLE 90S ACROSS THE BOARD. STILL THINK WE WILL REMAIN BELOW HEAT ADVISORY CRITERIA THOUGH...AS DEWPOINTS REMAIN BELOW THE 70 DEGREE MARK. HOTTEST DAY OF THE SUMMER APPEARS TO BE ON TAP FOR SUNDAY...AS THERMAL RIDGE SHIFTS ACROSS THE NORTHERN TWO-THIRDS OF THE CWA. MODELS HAVE BEEN CONSISTENT FOR THE PAST SEVERAL RUNS...RAISING 850MB TEMPS INTO THE MIDDLE TO UPPER 20S ON SUNDAY...RESULTING IN HIGHS APPROACHING THE 100 DEGREE MARK. IN ADDITION...RISING DEWPOINTS WILL LIKELY RESULT IN HEAT ADVISORY CRITERIA BEING EXCEEDED ON SUNDAY...AND AGAIN ON MONDAY. LONG TERM...MONDAY THROUGH THURSDAY... IN THE EXTENDED...UPPER HIGH GRADUALLY SHIFTS TOWARD THE SE CONUS...ALLOWING HEIGHTS TO SLOWLY FALL ACROSS THE MIDWEST BEGINNING ON MONDAY. NEXT SHORT-WAVE OF INTEREST DROPS SOUTHEASTWARD... PUSHING A COLD FRONT TOWARD THE REGION BY TUESDAY. ECMWF IS TRENDING A BIT SLOWER WITH THE PATTERN CHANGE THAN THE GFS...POSTPONING FROPA UNTIL ABOUT 12Z WED. THINK THE SLOWER TREND IS PROBABLY THE WAY TO GO...SO HAVE ADJUSTED GRIDS ACCORDINGLY. HAVE RAISED TEMPS ON MON/TUE...AND LOWERED POPS INTO THE SLIGHT CATEGORY FOR TUESDAY. HAVE HIT POPS HARDEST TUESDAY NIGHT AND INTO WEDNESDAY. AFTER THAT...850MB TEMPS DROP BACK INTO THE TEENS...LEADING TO HIGH TEMPS NEAR NORMAL BY WED/THU. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. HARDIMAN/BARNES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1120 AM CDT FRI JUL 22 2005 ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1120 AM CDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... HOT AND HUMID CONDITIONS WILL PREVAIL SATURDAY THROUGH MONDAY. HEAT INDEX LEVELS ARE EXPECTED TO BE HIGHEST ON SUNDAY AND MONDAY AFTERNOON...AS HIGH TEMPERATURES REACH NEAR 100 DEGREES. HEAT INDEX VALUES OF 105 TO 110 DEGREES WILL BE COMMON. THE HEAT WILL SLACKEN OFF SOMEWHAT ON TUESDAY AS A COLD FRONT APPROACHES THE REGION. THIS FRONT MAY PRODUCE A FEW THUNDERSTORMS ACROSS CENTRAL ILLINOIS TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. HARDIMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1157 AM CDT FRI JUL 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG GIFFORD 40.31N 88.02W
07/21/2005 CHAMPAIGN IL DEPT OF HIGHWAYS
LARGE TREE LIMBS DOWN ACROSS ROADS.
0845 PM TSTM WND DMG 4 NW ST. JOSEPH 40.15N 88.09W
07/21/2005 CHAMPAIGN IL TRAINED SPOTTER
LARGE TREE LIMBS DOWN AND 60-70 MPH WINDS FOR 15 MINUTES
UNTIL 9 PM.
0900 PM TSTM WND DMG ST. JOSEPH 40.11N 88.04W
07/21/2005 CHAMPAIGN IL TRAINED SPOTTER
TREE DOWN AND ESTIMATED 70 MPH WIND.
0945 PM TSTM WND DMG PARIS 39.62N 87.69W
07/21/2005 EDGAR IL EMERGENCY MNGR
LARGE TREE LIMBS DOWN
1000 PM TSTM WND DMG 1 N MARSHALL 39.41N 87.69W
07/21/2005 CLARK IL LAW ENFORCEMENT
NUMEROUS LARGE TREE LIMBS DOWN.
1050 PM TSTM WND DMG HOMER 40.03N 87.96W
07/21/2005 CHAMPAIGN IL TRAINED SPOTTER
TWO FLAG POLES BLOWN DOWN.
1055 PM TSTM WND DMG SAVOY 40.06N 88.25W
07/21/2005 CHAMPAIGN IL TRAINED SPOTTER
TREE DOWN
1055 PM TSTM WND DMG CHAMPAIGN 40.11N 88.26W
07/21/2005 CHAMPAIGN IL TRAINED SPOTTER
LARGE TREE LIMBS AND POWER POLES DOWN.
&&
MILLERThe national radar mosaic for the moment the first event began.
35 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Sangamon | 2005-07-24 | 77 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466536, 5466537, 5466538, 5466539, 5466540, 5466541, 5466542, 5466543, 5466544, 5466545, 5466546, 5466547, 5466548, 5466549, 5466550, 5466551, 5466552, 5466553, 5466787, 5466788, 5466789, 5466790, 5466791, 5466792, 5466793, 5466794, 5466795, 5466796, 5466797, 5466798, 5466799, 5466800, 5466801, 5466802, 5466803.